Alabama, 2003Damaging Wind in Alabama, August 27, 2003
August 27, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 27, 1:00 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED AUG 27 2003
LITTLE CHANGE EXPECTED IN CURRENT WEATHER PATTERN THROUGH FRIDAY AS
A HIGH PRESSURE RIDGE REMAINS OVER THE REGION. WE SHOULD SEE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY DURING THE
AFTERNOON AND EARLY EVENING. THE MODELS HAVE BEEN SUGGESTING SOME
CHANGE FOR THE WEEKEND WITH THE GULF OPENING UP AND MOISTURE
INCREASING. A TROPICAL WAVE IS FORECAST TO MOVE INTO THE EASTERN GULF
OF MEXICO THEN NORTH ACROSS THE SOUTHEAST U.S. BECAUSE OF THIS I HAVE
DECREASED WEEKEND HIGH TEMPERATURES JUST A BIT AND INCREASED THE
POPS.
.PRELIMINARY NUMBERS...
BHM 73 90 72 90 72 / 20 30 20 30
MGM 74 91 73 91 73 / 20 30 20 30
.BHM...NONE.
Hazardous weather outlook, Aug 27, 12:16 PM CST, 4 hours 15 minutes before
ALZ011>015-017>050-272000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 27, 3:59 PM CST, 32 minutes before
ALZ014-272300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED AUG 27 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 600 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ARLEY...MOVING EAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ARLEY THROUGH 600 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3417 8734 3402 8734 3401 8712 3418 8712
Special weather statement, Aug 27, 4:02 PM CST, 29 minutes before
ALZ019-272230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT WED AUG 27 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN COUNTY UNTIL 530 PM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OHATCHEE...MOVING NORTHEAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE AND NEW
LIBERTY THROUGH 530 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3395 8564 3370 8597 3379 8607 3386 8604
3394 8595 3397 8567Special weather statement, Aug 27, 4:27 PM CST, 4 minutes before
ALZ029-038-272300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT WED AUG 27 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN CHAMBERS AND
SOUTHERN RANDOLPH COUNTIES UNTIL 600 PM CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER STROUD...MOVING NORTHEAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE...FIVE POINTS
AND STROUD THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3314 8548 3296 8542 3303 8509 3324 8517
Thunderstorm Wind, St. Clair
- When
- August 27, 4:31 PM CST
- Where
- St. Clair County, Ashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.833, -86.250
A few trees were blown down in Ashville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368519.